Alert archive / California / Areal Flood Advisories in 2011

Areal Flood Advisory 21, NWS San Diego, CA

August 26, 2011Riverside County, California

NWS San Diego, CA issued this areal flood advisory at Aug 26, 2011, 4:11 PM PDT for Riverside County, California. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Aug 26, 2011, 4:11 PM PDT (23:11 UTC)
Expired
Aug 26, 2011, 7:00 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County Riverside County, CA

The radar

The San Diego radar (KNKX), 95 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-1000 J/kg
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WGUS86 KSGX 262311
FLSSGX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE SAN DIEGO CA
411 PM PDT FRI AUG 26 2011

CAZ056-061-270200-
/O.NEW.KSGX.FA.Y.0021.110826T2311Z-110827T0200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-
411 PM PDT FRI AUG 26 2011

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR RAPID RISES IN NORMALLY
  DRY WASHES IN...
  CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 700 PM PDT

* AT 406 PM PDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  1 TO 2 INCHES OF RAIN HAS FALLEN IN THE LAST HOUR AT THE HEADWATERS
  OVER PALM CANYON WASH. THIS DRAINS TOWARDS LOCATIONS BETWEEN PALMS
  SPRINGS AND RANCHO MIRAGE. THIS IS A DRY WASH THAT WILL HAVE MUDDY
  RUNOFF THROUGH 7 PM AS THE WATER MOVES DOWN THE SLOPES. ADDITIONAL
  RAINFALL OF 1 INCH IS POSSIBLE IN THE SAME DRAINAGE AREA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3372 11660 3382 11651 3377 11646 3357 11648
      3355 11652 3357 11656 3361 11664

$$

TARDY

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this areal flood advisory went out at Aug 26, 2:00 PM PDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 26, 2:00 PM PDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT FRI AUG 26 2011

.SYNOPSIS...
STRONG HIGH PRESSURE WILL BRING HOT WEATHER TO INLAND AREAS THROUGH
THE WEEKEND. MONSOONAL MOISTURE WILL BRING SCATTERED THUNDERSTORMS
THIS AFTERNOON AND EARLY EVENING TO THE MOUNTAINS...DESERTS...AND
INLAND VALLEYS. MOISTURE WILL DECREASE OVER THE WEEKEND WITH A
SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS IN THE
MOUNTAINS AND DESERTS THROUGH SUNDAY. A TROUGH OF LOW PRESSURE NEAR
THE WEST COAST WILL BRING A COOLING AND DRYING TREND NEXT WEEK WITH
A RETURN OF THE MARINE LAYER WITH NIGHT AND MORNING LOW CLOUDS AND
FOG FOR COASTAL AREAS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THUNDERSTORMS HAVE ERUPTED IN THE MOUNTAINS AND HIGH DESERT THIS
AFTERNOON AND A FEW OF THESE COULD DRIFT INTO THE INLAND VALLEYS.
THE MOISTURE AND INSTABILITY IS ENOUGH FOR A MODERATE FLASH FLOOD
POTENTIAL AND ALSO A SEVERE THUNDERSTORM COULD RESULT. THESE WILL
DIMINISH AFTER SUNSET. THE MARINE LAYER AND ITS COASTAL CLOUDS WILL
BE VERY DIMINISHED AND ALMOST NON-EXISTENT THROUGH THE WEEKEND. THE
HOT WEATHER WILL PEAK TODAY THROUGH THE WEEKEND. INLAND TEMPS WILL
BE ABOUT 6 TO 12 DEGREES HIGHER THAN AVERAGE AND THAT WILL PUT A LOT
OF INLAND CITIES AND THE HIGH DESERT WELL INTO THE 100S AND THE
LOWER DESERT NEAR 115. AT THIS TIME HEAT INDEX VALUES ARE EXPECTED
TO STAY JUST BELOW HEAT WARNING CRITERIA. MOISTURE GRADUALLY
DECREASES SATURDAY AND SUNDAY AND SO DO THE CHANCES OF MOUNTAIN
THUNDERSTORMS EACH AFTERNOON. ON MONDAY THE STRONG HIGH PRESSURE
RIDGE OVER THE SOUTHWEST WILL BEGIN TO WEAKEN AS A LOW PRESSURE
TROUGH DEVELOPS ALONG THE WEST COAST. THIS WILL BRING A COOLING
TREND AND A MORE APPARENT MARINE LAYER WILL RETURN MONDAY THROUGH AT
LEAST NEXT THURSDAY. TEMPS WILL GET BACK TO NORMAL TUESDAY THROUGH
THE REST OF NEXT WEEK.

&&

.AVIATION...
262010Z...THROUGH 27/0300 UTC SCT-BKN CUMULONIMBUS OVER MOUNTAINS
WITH BASES FL090-120 AND TOPS TO FL450...MOVING TOWARDS THE
NORTHWEST. BETWEEN 27/0300-27/1600 UTC...BROKEN CONVECTIVE DEBRIS
CLOUDS BETWEEN FL150-FL250. THESE SHOULD LIMIT DEVELOPMENT OF LOW
STRATUS OVER WATER/IMMEDIATE COAST TO FEW-SCT AOB FL007. AFTER
27/1800 UTC EXPECT SIMILAR THUNDERSTORM DEVELOPMENT BUT DIRECTION OF
CELL MOVEMENT TO THE NORTH IN THE MORNING HOURS AND TOWARDS THE
NORTHEAST DURING THE AFTERNOON HOURS AS WINDS VEER FROM SOUTH TO
SOUTHWEST.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MM
AVIATION...BALFOUR
Hazardous weather outlook, Aug 26, 4:00 PM PDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT FRI AUG 26 2011

CAZ042-043-048-050-055>058-060>062-271300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 PM PDT FRI AUG 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...THROUGH TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING IN THE
MOUNTAINS AND DESERTS WITH SHOWERS AND THUNDERSTORMS POSSIBLE IN THE
INLAND VALLEYS. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...
ISOLATED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SATURDAY AND SUNDAY DURING THE AFTERNOON AND EARLY EVENING...
SLIGHT CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS...
SLIGHT CHANCE INLAND VALLEYS SATURDAY. THE FLASH FLOOD POTENTIAL
INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

SGX

In the hours before

Special weather statement, Aug 26, 12:57 PM PDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1257 PM PDT FRI AUG 26 2011

CAZ058-062-262100-
SAN DIEGO COUNTY DESERTS-
SAN DIEGO COUNTY MOUNTAINS-
1257 PM PDT FRI AUG 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN DIEGO COUNTY
UNTIL 200 PM PDT...

AT 1254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS 20 MILES SOUTHWEST OF OCOTILLO...MOVING
SLOWLY NORTHEAST AT 5 MPH. THESE STORMS ARE LOCATED JUST ACROSS THE
MEXICO BORDER BUT WILL SEND STRONG WINDS INTO SOUTHEAST SAN DIEGO
COUNTY AND AFFECT PARTS OF INTERSTATE 8.

HAIL IS PROJECTED TO BE LESS THAN THREE-QUARTERS OF AN INCH IN
DIAMETER...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...TIERRA DEL SOL...JACUMBA...
BOULEVARD AND LIVE OAK SPRINGS.

LAT...LON 3278 11640 3273 11610 3262 11610 3261 11611
      3260 11620 3261 11623 3260 11626 3259 11640
TIME...MOT...LOC 1954Z 208DEG 4KT 3256 11625

TARDY
Special weather statement, Aug 26, 3:12 PM PDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
312 PM PDT FRI AUG 26 2011

CAZ048-056-058-262300-
SAN DIEGO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS -THE INLAND EMPIRE-
312 PM PDT FRI AUG 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RIVERSIDE AND NORTHERN
SAN DIEGO COUNTIES UNTIL 400 PM PDT...

AT 310 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF ANZA...OR 20 MILES NORTHWEST OF
BORREGO SPRINGS...MOVING NORTH AT 5 MPH.

HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER AND WIND GUSTS UP
TO 50 MPH ARE EXPECTED WITH THIS STORM. STRONG WINDS CAN CAUSE
DAMAGE TO POWERLINES AND OBJECTS NOT SECURED.

AREAS AFFECTED BY THIS STORM INCLUDE...ANZA.

LAT...LON 3351 11688 3362 11656 3334 11652 3330 11673
TIME...MOT...LOC 2210Z 168DEG 7KT 3341 11665

TARDY
Local storm report, Aug 26, 3:32 PM PDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
332 PM PDT FRI AUG 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     6 E OAK GROVE           33.39N 116.69W
08/26/2011  M51 MPH          SAN DIEGO          CA   MESONET

            SDGE CHIHUAHUA VALLEY MESONET STATION CHHSD RECORDED A
            WIND GUST OF 51 MPH AT 310 PM.

&&

JMOKER

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 12:57 PM PDTSpecial Weather StatementSGX63 min
Aug 26, 3:08 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino, San Diego112 min
Aug 26, 3:12 PM PDTSpecial Weather StatementSGXSan Diego48 min

Nearby

Areal Flood Advisories in California, 2011Every areal flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.